Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 2, 2017, 7:05 PM CST for 5 counties in Florida; 5 counties in Alabama. It was in force for 55 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2017, 7:05 PM CST (01:05 UTC)
- Expired
- Jan 2, 2017, 8:00 PM CST
- In force
- 55 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Holmes County, FL, Jackson County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 39 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 7:17 PM CST | TSTM WND DMG | Black, AL | TREES DOWN IN THE BLACK AREA |
| Jan 2, 7:30 PM CST | TSTM WND DMG | Bonifay, FL | MULTIPLE TREES AND POWER LINES DOWN ACROSS HOLMES COUNTY |
| Jan 2, 7:30 PM CST | TSTM WND DMG | Graceville, FL | TREES DOWN IN THE GRACEVILLE AREA |
| Jan 2, 7:30 PM CST | TSTM WND DMG | Slocomb, AL | TREES DOWN IN THE SLOCOMB AREA |
| Jan 2, 7:35 PM CST | TSTM WND DMG | Malvern, AL | BACK PORCH AWNING OF A HOUSE DAMAGED IN MALVERN |
| Jan 2, 7:35 PM CST | TORNADO | 4 Ssw Taylor, AL | TORNADO TOUCHED DOWN IN GENEVA COUNTY NEAR HOUSTON COUNTY BORDER ALONG REHOBETH ROAD BEFORE LIFTING AFTER CROSSING US 231 EAST OF THE NATIONAL PEANUT FESTIVAL GROUNDS. IN GENEVA COUNTY THE TORNADO DEBARKED AND DENUDED SEVERAL LARGE TREES AND SNAPPED OR UPROOTE |
| Jan 2, 7:40 PM CST | TSTM WND DMG | 3 Sse Taylor, AL | *** 4 FATAL *** NWS SURVEY TEAM DETERMINED THAT THE DAMAGE AT LEONARD DRIVE IN THE REHOBETH AREAS WAS CAUSED BY STRONG STRAIGHT LINE WINDS ON THE SOUTHERN FLANK OF A TORNADO JUST TO THE NORTH. DAMAGE CONSISTED OF NUMEROUS LARGE TREES SNAPPED AND UPROOTED. ONE |
| Jan 2, 7:40 PM CST | TORNADO | Rehobeth, AL | *** 4 FATAL *** SIGNIFICANT DAMAGE IN THE REHOBETH AREA. GOVERNOR TWEETED 4 FATALITIES |
| Jan 2, 7:46 PM CST | TORNADO | 3 Sse Dothan, AL | TORNADO TOUCHED DOWN ALONG E. COTTONWOOD ROAD SE OF DOTHAN AL. THE TORNADO TRAVELED EAST FOR APPROXIMATELY 2.6 MILES ALONG MCCALLISTER ROAD BEFORE LIFTING NEAR ROSEWOOD DRIVE. ONE HOME HAD ITS ROOF REMOVED WITH OTHERS HAD SIGNIFICANT SHINGLE DAMAGE. THIS...ALO |
| Jan 2, 7:47 PM CST | TORNADO | 3 Wsw Cowarts, AL | DOWNED TREES REPORTED NEAR THE MCCALLISTER AND BEVERLYE ROAD AREA. TDS OBSERVED ON RADAR IN THIS AREA |
| Jan 2, 7:49 PM CST | TSTM WND DMG | Cottondale, FL | TREES DOWN IN THE COTTONDALE AREA |
| Jan 2, 7:56 PM CST | TSTM WND GST 60 | Marianna Municipal A/P, FL | 52 KNOT OR 60 MPH GUST MEASURED AT KMAI |
| Jan 2, 7:58 PM CST | TSTM WND DMG | Greenwood, FL | TREES DOWN IN THE GREENWOOD AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 3:46 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted.
122
WUUS52 KTAE 030105
SVRTAE
ALC031-045-061-067-069-FLC005-013-059-063-133-030200-
/O.NEW.KTAE.SV.W.0003.170103T0105Z-170103T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
705 PM CST MON JAN 2 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southwestern Henry County in southeastern Alabama...
Southeastern Coffee County in southeastern Alabama...
Houston County in southeastern Alabama...
Dale County in southeastern Alabama...
Eastern Geneva County in southeastern Alabama...
Central Holmes County in the Panhandle of Florida...
Northern Bay County in the Panhandle of Florida...
Jackson County in the Panhandle of Florida...
Washington County in the Panhandle of Florida...
Northwestern Calhoun County in the Panhandle of Florida...
* Until 800 PM CST
* At 705 PM CST, severe thunderstorms were located along a line
extending from near New Brockton to 10 miles south of Geneva to 6
miles east of De Funiak Springs to 7 miles south of Eglin Air Force
Base, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Daleville, Cottonwood,
Vernon, Ozark, Bonifay, Fort Rucker, Headland, Marianna,
Enterprise, Chipley, Graceville, Dothan, Springfield, Hartford,
Taylor, Midland City and Kinsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southeastern
Alabama...and the Panhandle of Florida.
LAT...LON 3065 8581 3150 8587 3151 8522 3087 8513
3052 8515 3011 8572 3017 8589
TIME...MOT...LOC 0105Z 285DEG 50KT 3132 8595 3088 8592 3070 8603 3050
8627
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
ADL1 follow-up statement
408
WWUS52 KTAE 030128
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
728 PM CST MON JAN 2 2017
ALC031-045-061-067-069-FLC005-013-059-063-133-030200-
/O.CON.KTAE.SV.W.0003.000000T0000Z-170103T0200Z/
Henry AL-Coffee AL-Houston AL-Dale AL-Geneva AL-Holmes FL-Bay FL-
Jackson FL-Washington FL-Calhoun FL-
728 PM CST MON JAN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTHWESTERN HENRY...SOUTHEASTERN COFFEE...HOUSTON...DALE AND
EASTERN GENEVA COUNTIES IN SOUTHEASTERN ALABAMA...CENTRAL HOLMES...
NORTHERN BAY...JACKSON...WASHINGTON AND NORTHWESTERN CALHOUN COUNTIES
IN THE PANHANDLE OF FLORIDA...
At 726 PM CST, severe thunderstorms were located along a line
extending from near Daleville to near Bonifay to Vernon to 16 miles
northwest of Panama City Beach, moving east at 60 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Daleville, Cottonwood,
Vernon, Ozark, Bonifay, Fort Rucker, Headland, Marianna, Enterprise,
Chipley, Graceville, Dothan, Springfield, Hartford, Taylor, Midland
City and Kinsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected in southeastern Geneva and southern Houston
counties. Mobile homes and high profile vehicles are especially
susceptible to winds of this magnitude and may be overturned. For
your protection move to an interior room on the lowest floor of a
building. These storms have the potential to cause serious injury
and significant property damage.
&&
A tornado watch remains in effect until 1000 PM CST for southeastern
Alabama...and the Panhandle of Florida.
LAT...LON 3065 8581 3150 8587 3151 8522 3087 8513
3052 8515 3011 8572 3017 8589
TIME...MOT...LOC 0126Z 285DEG 50KT 3125 8564 3081 8561 3063 8572 3043
8596
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
$$
ADLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:22 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 2, 5:22 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
622 PM EST Mon Jan 2 2017
.UPDATE...
There are no big changes to the previous forecast. Expect strong
to occasionally severe convection to continue into at least the
first half of the night along with the potential for flash
flooding, especially in portions of southeast AL, the Florida
panhandle, and adjacent sections of SW GA.
&&
.AVIATION...
[Through 00z Wednesday] Poor flying conditions are expected
through tonight with strong to severe convection in the area
ahead of a cold front. Improving conditions are expected behind
the front on Tuesday afternoon.
&&
.PREV DISCUSSION [334 PM EST]...
.NEAR TERM [Through Tonight]...
A weak shortwave near the MS/AL line assisted in the development of
convection along a warm front in central/northern MS and AL this
morning. It also forced scattered convection across southern MS/AL,
along with convection initiating along a coastal front along the Gulf
coast. There is good consensus that convection that develops along
the Gulf coast will merge with the developing line across
central/southern AL and consolidate across the Tri-State region.
Favorable shear, instability, and lapse rates would favor all modes
of severe weather as well. Hail would be most likely in any
remaining discrete cells, with tornadoes and damaging winds possible
in both discrete or linear modes. A stronger shortwave moving into
the Mississippi Valley this afternoon has an associated squall line
moving out of LA as of 19z. While we may get some shower and
thunderstorm activity from this line, it seems more likely that our
best threat for severe weather will come with the first wave of
storms and that the environment will stabilize enough in its wake
that the squall line will gradually weaken. Regardless of how many
rounds of severe weather we get, the SPC has outlooked part of
southeast Alabama and the Florida panhandle in an Enhanced risk for
severe weather, with a Slight risk through southwest Georgia and the
western Big Bend of Florida. Thus, there is a greater than usual
threat for severe weather this afternoon/evening. A tornado watch is
likely a little later this afternoon. In addition to the severe
threat, a threat for flash flooding exists across extreme southwest
Georgia, the Florida panhandle and southeast Alabama. Especially
sensitive are the bordering counties between Alabama and Florida
where up to 8 inches of rain have fallen over the past 36 or so
hours. As of last night there were several road closures in parts of
Walton and Holmes counties. With 1-3" of additional rain possible
and isolated higher amounts doubling that, if it were to be realized
in these locations, more substantial and possibly flash flooding
would be possible. The idea now is that within an hour or so after
midnight, the initial wave of storms will be moving out of our
Georgia counties to the northeast, with a line of showers and
isolated thunderstorms (likely sub-severe) moving into southeast
Alabama and the Panhandle to end the night.
.SHORT TERM [Tuesday Through Wednesday Night]...
The heavy rain threat and severe threat will have ended by daybreak
Tuesday. Convection will also end from west to east during the day
with the passage of the cold front. While PoPs will be as high as
likely (60-70%), QPF amounts should be low. A cooler and drier
airmass will filter in late Tuesday with a reenforcement of a colder
and drier airmass behind a secondary cold front Wednesday. After a
brief break in cloud cover, clouds will increase on again on
Wednesday but no rain is expected. High temps will be in the 70s to
around 80 Tuesday and in the upper 60s to lower 70s Wednesday. Lows
will be in the lower to mid 50s Tuesday night and mostly in the
lower to mid 40s Wednesday night.
.LONG TERM [Thursday Through Monday]...
The latest global models continue to disagree with the timing and
synoptic set up for our next chance of rain. The ECMWF shows a
surface low developing and traversing across the NE gulf Friday
and off the southeast U.S. coast Friday night with a much colder
and drier airmass arriving on Saturday. The GFS shows a more
potent low pressure system (surface and aloft) moving into and
across the southeast CONUS Friday night/Saturday. Will continue
to blend solutions showing chance for rain both days. Temps will
be below seasonal average, especially max temps, each day.
.MARINE...
Moderate south winds through tonight will veer to the west and
weaken somewhat on Tuesday as a cold front passes through the
region. Winds and seas will possibly increase to advisory levels
by the end of the week into the weekend with the approach and
passage stronger low pressure system.
.FIRE WEATHER...
Hazardous fire weather conditions are not expected over the next
several days.
.HYDROLOGY...
Four to eight inches of rain has fallen in parts Southeast Alabama,
Panhandle Florida and parts of Southwest Georgia. Another one to
three inches may fall in this area through tonight. Local rivers are
rising quickly. The Choctawhatchee River will reach flood stage near
the Caryville, Geneva, Newton and Bruce points. The Shoal River near
Mossyhead is in moderate flood stage and will likely rise more and
crest a second time as heavy rain returns this evening. Several
other rivers may reach flood stage later this week. The threat for
flash flooding will increase this afternoon/evening as heavy rain
returns to areas that have already received several inches the past
two days. A Flash Flood Watch remains in effect until late tonight
for Southeast Alabama, the Florida Panhandle and extreme Southwest
Georgia.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 67 80 53 71 46 / 60 70 0 0 10
Panama City 67 75 56 69 48 / 60 60 0 0 10
Dothan 64 76 51 67 41 / 100 30 0 0 0
Albany 65 77 52 68 41 / 100 60 0 0 0
Valdosta 66 80 53 70 44 / 60 60 0 0 10
Cross City 66 80 54 73 48 / 20 30 0 0 0
Apalachicola 68 75 56 71 50 / 40 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 5 AM EST /4 AM CST/ Tuesday for Calhoun-
Central Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North
Walton-South Walton-Washington.
High Rip Current Risk until 5 AM EST /4 AM CST/ Tuesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch until 5 AM EST Tuesday for Baker-Calhoun-Clay-
Decatur-Early-Miller-Quitman-Randolph-Seminole.
AL...Flash Flood Watch until 4 AM CST Tuesday for Coffee-Dale-Geneva-
Henry-Houston.
GM...None.
&&
UPDATE...DVD
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...McDermottIn the hours before
Local storm report, Jan 2, 2:12 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLOOD 2 SE DORCAS 30.78N 86.38W
01/02/2017 WALTON FL EMERGENCY MNGR
*** 1 FATAL *** DROWNING RELATED TO FLOODING ALONG THE
SHOAL RIVER
&&
DVDSpecial weather statement, Jan 2, 2:15 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM CST MON JAN 2 2017
ALZ065-022100-
Coffee AL-
215 PM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE COUNTY UNTIL 300
PM CST...
At 215 PM CST, National Weather Service doppler radar indicated a a
strong thunderstorm near Opp, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Elba, Lee, Kinston, Chestnut Grove, Bluff Spring, Clowers Crossroads,
Zoar, Carl Folsom A/p, Estothel, Danleys Crossroads, Arcus, Wise
Mill, Ino, Camp Humming Hills, Victoria, Jack, Rhoades, Basin, Perry
Store and Lowry Mill.
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8582
3120 8613 3123 8620
TIME...MOT...LOC 2015Z 222DEG 42KT 3135 8620
ADLSpecial weather statement, Jan 2, 4:29 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
529 PM EST MON JAN 2 2017
GAZ120-122-022300-
Randolph GA-Quitman GA-
529 PM EST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND EAST
CENTRAL QUITMAN COUNTIES UNTIL 600 PM EST...
At 528 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northwest of Cuthbert, moving northeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crossroads and Springvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3192 8491 3192 8481 3193 8480 3192 8480
3192 8469 3181 8483 3183 8503 3193 8493
3193 8492
TIME...MOT...LOC 2228Z 229DEG 26KT 3187 8491
ADLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:25 PM CST | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 80 min |
| Jan 2, 6:40 PM CST | Special Marine Warning | TAE | 95 min | |
| Jan 2, 7:13 PM CST | Flash Flood Warning | TAE | Holmes, Jackson, Washington | 3 hr |
| Jan 2, 7:45 PM CST | Severe Thunderstorm Warning | TAE | Jackson | 60 min |
| Jan 2, 7:57 PM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gadsden, Jackson, Liberty, Washington | 63 min |
| Jan 2, 8:06 PM CST | Special Marine Warning | TAE | 84 min | |
| Jan 2, 8:45 PM CST | Severe Thunderstorm Warning | TAE | Gadsden, Liberty | 45 min |
| Jan 2, 10:18 PM CST | Severe Thunderstorm Warning | TAE | Walton, Washington | 27 min |
| Jan 2, 10:20 PM CST | Tornado Warning | TAE | Liberty | 40 min |
| Jan 3, 1:30 AM CST | Special Marine Warning | TAE | 60 min | |
| Jan 3, 4:09 AM CST | Special Marine Warning | TAE | 66 min | |
| Jan 3, 2:36 PM CST | River Flood Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 7 days |
| Jan 2, 7:33 PM CST | Tornado Warning | TAE | Geneva, Houston | 27 min |
| Jan 2, 7:46 PM CST | Tornado Warning | TAE | Houston | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.